Alert archive / Idaho / Winter Weather Advisories in 2017

Winter Weather Advisory 21, NWS Pocatello, ID

March 4, 2017

NWS Pocatello, ID issued this winter weather advisory at Mar 4, 2017, 1:54 PM MST. It took effect at Mar 5, 2017, 5:00 AM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 1:54 PM MST (20:54 UTC)
In effect from
Mar 5, 2017, 5:00 AM MST
Expired
Mar 6, 2017, 5:00 AM MST
In force
24 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

488 
WWUS45 KPIH 042054
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
154 PM MST Sat Mar 4 2017


IDZ018-031-051230-
/O.CON.KPIH.WS.W.0011.000000T0000Z-170305T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
154 PM MST Sat Mar 4 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
SUNDAY...

* IMPACTS...Moderate to heavy snow will likely cause hazardous 
  travel over mountain passes, including Galena Summit and 
  Banner Summit. 

* TIMING...Snow, heavy at times will continue through 5 AM MST 
  Sunday. 

* SNOW ACCUMULATIONS...Storm total accumulation of 10 to 17 
  inches is expected above 7500 feet with 4 to 9 inches possible 
  in the lower valleys. 

* CONFIDENCE...High confidence in timing. Moderate confidence in 
  amounts due to varying snow levels through the period. 

* LOCATIONS...Galena Summit, Banner Summit, the Sawtooth basin, 
  including Stanley and Ketchum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

IDZ019-023-025-051230-
/O.NEW.KPIH.WW.Y.0021.170305T1200Z-170306T1200Z/
Upper Snake Highlands-Caribou Highlands-
Wasatch Mountains/Idaho Portion-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
Victor, Henry, Soda Springs, Downey, Lava Hot Springs, 
and Montpelier
154 PM MST Sat Mar 4 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM SUNDAY TO 5 AM MST
MONDAY...

The National Weather Service in Pocatello has issued a Winter
Weather Advisory for snow and blowing snow, which is in effect 
from 5 AM Sunday to 5 AM MST Monday. 

* IMPACTS...Snow, heavy at times will cause travel difficulties
  Sunday through Monday morning. Southwest winds of 15 to 20 mph
  will also cause blowing and drifting of snow. 

* TIMING...Sunday morning through early Monday morning.

* SNOW ACCUMULATIONS...Snow accumulation of 4 to 6 inches above
  6500 feet, and 2 to 4 inches at lower elevations. 

* CONFIDENCE...Confidence on timing is high, for accumulations, 
moderate to high confidence. 

* LOCATIONS...The Eastern Highlands from Bear Lake north to Macks
  Inn, including Targhee Pass, Pine Creek Pass, Emigration Pass,
  and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow and blowing snow means that 
periods of snow will cause primarily travel difficulties. Be 
prepared for snow covered roads and limited visibilities, and use 
caution while driving.

&&

$$
3 follow-up statements
082 
WWUS45 KPIH 051023
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
323 AM MST Sun Mar 5 2017


IDZ018-031-051800-
/O.CON.KPIH.WS.W.0011.000000T0000Z-170305T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
323 AM MST Sun Mar 5 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* IMPACTS...Moderate to heavy snow will likely cause hazardous 
  travel over mountain passes, including Galena Summit and 
  Banner Summit. 

* TIMING...Snow, heavy at times will continue through 11 AM MST
  today.


* SNOW ACCUMULATIONS...Storm total accumulation of 10 to 15 
  inches is expected above 7500 feet with 4 to 9 inches possible 
  in the lower valleys. 

* CONFIDENCE...High confidence in timing. Moderate confidence in 
  amounts due to varying snow levels through the period. 

* LOCATIONS...Galena Summit, Banner Summit, the Sawtooth basin, 
  including Stanley and Ketchum. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

IDZ019-023-025-052200-
/O.CON.KPIH.WW.Y.0021.170305T1200Z-170306T1200Z/
Upper Snake Highlands-Caribou Highlands-
Wasatch Mountains/Idaho Portion-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
Victor, Henry, Soda Springs, Downey, Lava Hot Springs, 
and Montpelier
323 AM MST Sun Mar 5 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
MONDAY...

* IMPACTS...Snow, heavy at times will cause travel difficulties
  today through Monday morning. Southwest winds of 15 to 20 mph
  will also cause blowing and drifting of snow. 

* TIMING...Through early Monday morning.

* SNOW ACCUMULATIONS...Snow accumulation of 5 to 8 inches above 
  6500 feet, and 2 to 4 inches at lower elevations. 

* CONFIDENCE...Confidence on timing is high, for accumulations, 
  moderate to high confidence.

* LOCATIONS...The Eastern Highlands from Bear Lake north to 
  Macks Inn, including Targhee Pass, Pine Creek Pass, Emigration 
  Pass, and Geneva Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow and blowing snow means that
periods of snow will cause primarily travel difficulties. Be
prepared for snow covered roads and limited visibilities, and use
caution while driving.

&&

$$
842 
WWUS45 KPIH 051756
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1056 AM MST Sun Mar 5 2017



IDZ018-031-051900-
/O.EXP.KPIH.WS.W.0011.000000T0000Z-170305T1800Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
1056 AM MST Sun Mar 5 2017

...WINTER STORM WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

Snow accumulation last night and this morning was limited to 2 to
5 inches and mostly above 6500 feet elevation. The Winter Storm
Warning will be allowed to expire at 11 AM MST.

$$

IDZ019-023-025-061200-
/O.CON.KPIH.WW.Y.0021.000000T0000Z-170306T1200Z/
Upper Snake Highlands-Caribou Highlands-
Wasatch Mountains/Idaho Portion-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
Victor, Henry, Soda Springs, Downey, Lava Hot Springs, 
and Montpelier
1056 AM MST Sun Mar 5 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST
MONDAY...

* IMPACTS...Snow, heavy at times will cause travel difficulties 
  today through Monday morning. Southwest winds of 15 to 20 mph 
  will also cause blowing and drifting of snow. 

* TIMING...Through early Monday morning.

* SNOW ACCUMULATIONS...Snow accumulation of 5 to 8 inches above 
  6500 feet, and 2 to 4 inches at lower elevations. 

* CONFIDENCE...Confidence on timing is high, for accumulations, 
  moderate to high confidence. 

* LOCATIONS...The Eastern Highlands from Bear Lake north to 
  Macks Inn, including Targhee Pass, Pine Creek Pass, Emigration 
  Pass, and Geneva Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow and blowing snow means that
periods of snow will cause primarily travel difficulties. Be
prepared for snow covered roads and limited visibilities, and use
caution while driving.

&&

$$
797 
WWUS45 KPIH 061144
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
444 AM MST Mon Mar 6 2017


IDZ019-023-025-061245-
/O.EXP.KPIH.WW.Y.0021.000000T0000Z-170306T1200Z/
Upper Snake Highlands-Caribou Highlands-
Wasatch Mountains/Idaho Portion-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
Victor, Henry, Soda Springs, Downey, Lava Hot Springs, 
and Montpelier
444 AM MST Mon Mar 6 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

Weather system has shifted to the east taking the heaviest of the
snowfall with it. Light snowfall is still possible today and
tonight.

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter weather advisory went out at Mar 4, 2:23 AM MST, 11 hours 31 minutes earlier.

Area forecast discussion, Mar 4, 2:23 AM MST, 11 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
223 AM MST Sat Mar 4 2017

.SHORT TERM...Today through Monday night. Period of active weather
will continue with upper trough offshore and a cold front situated
over the Cascade range as of 08Z this morning. The cold front will
shift eastward throughout the day as snowfall continues over the
Central Mountains. A wave will develop along the front before it
enters Idaho, and will swing through the state Sunday evening.
Front will continue to produce snow over the Central Mountains
until later Sunday morning with snowfall amounts tapering off
after noon Sunday. The front should be in Wyoming by tomorrow
evening. Have extended the winter headlines through 11 am Sunday,
after which snowfall should become light over the Central
Mountains, but the Eastern Highlands may see a short period of
moderate snowfall tomorrow night. PoPs should be weaker on Monday,
but should pick up Monday night as the next upper trough makes its
way into the region. Hinsberger

.LONG TERM...Tuesday through Saturday night. Models in relative
agreement Tuesday thru Thursday with decreasing precip chances as
a flat ridge over the west gains amplitude. Precip on Tue mainly
limited to the westerly flow upslope favored areas of the central
mtns and eastern highlands. Models diverge Thu night with the GFS
quick to spread precip across the fcst area with the collapse of
the ridge...while the ECMWF runs about 12 hrs slower. In any case
the best chances will be in the central mtns and eastern
highlands. By the weekend...the ECMWF rebuilds the upper
ridge...but flow becomes more zonal Sat night and brings in some
Pac moisture. The GFS maintains an overall trof pattern...and is
wetter. Will find middle ground with a slight leaning toward the
drier ECMWF. Hedges

&&

.AVIATION...A deep storm system off the Pac NW coast will pump
moisture into the central mtns today and tonight. Cig/vis expected
to deteriorate this aftn and tonight at KSUN as snow becomes
widespread. The remaining sites should remain VFR with vcnty
showers. Hedges

&&

.HYDROLOGY...NOHRSC continues to model modest snowmelt across the
Snake Plain through Sunday night, and also across the South
Central Highlands. Temperatures should reach the 40s today, and
mid 30s tomorrow in the affected areas. Overnight lows will help
put the brakes on snowmelt tonight. A possible mitigating factor
comes up in the LIS 0-10cm relative soil moisture from our NASA
SPoRT feed which includes the possibility of some infiltration
rather than runoff, particularly in parts of Minidoka and Lincoln
counties. Still looking for snow levels to come back down to the
valley floor as a cold front sweeps through the area Sunday
evening. Will keep areal flood watch in effect for now.
Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 9 AM MST this morning through Monday morning
for IDZ017-019>024.

Winter Storm Warning until 11 AM MST Sunday for IDZ018-031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:33 PM MSTAreal Flood AdvisoryPIHMinidoka4 days

Nearby

Winter Weather Advisories in Idaho, 2017Every winter weather advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.